Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 13, NWS Green Bay, WI

October 3, 20207 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at Oct 3, 2020, 2:23 PM CDT for 7 counties in Wisconsin. It took effect at Oct 4, 2020, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2020, 2:23 PM CDT (19:23 UTC)
In effect from
Oct 4, 2020, 12:00 AM CDT
Expired
Oct 4, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Marathon County, WI, Menominee County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 94 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS73 KGRB 031923
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
223 PM CDT Sat Oct 3 2020

WIZ020-030-031-035>037-045-041300-
/O.NEW.KGRB.FR.Y.0013.201004T0500Z-201004T1300Z/
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Waushara-
Including the cities of Keshena, Neopit, Wausau, Shawano, 
Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, 
Waupaca, Clintonville, Redgranite, and Wautoma
223 PM CDT Sat Oct 3 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures in the low to middle 30s will result in 
  frost formation.

* WHERE...Menominee, Marathon, Shawano, Wood, Portage, Waupaca 
  and Waushara Counties.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MPC
1 follow-up statement
221 
WWUS73 KGRB 040758
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
258 AM CDT Sun Oct 4 2020

WIZ020-030-031-035>037-045-041300-
/O.CON.KGRB.FR.Y.0013.000000T0000Z-201004T1300Z/
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Waushara-
Including the cities of Keshena, Neopit, Wausau, Shawano, 
Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, 
Waupaca, Clintonville, Redgranite, and Wautoma
258 AM CDT Sun Oct 4 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the low to middle 30s will result in 
  frost formation.

* WHERE...Menominee, Marathon, Shawano, Wood, Portage, Waupaca 
  and Waushara Counties.

* WHEN...Through 8 AM CDT.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kurimski

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at Oct 3, 11:56 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 3, 11:56 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1156 AM CDT Sat Oct 3 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 334 AM CDT Sat Oct 3 2020

Abundant clouds have kept frost at bay for much of east-central
Wisconsin this morning, however, some clearing across central
Wisconsin has allowed temperatures to fall into the lower to
middle 30s. Temperatures could still fall across east-central
Wisconsin this morning, therefore will keep the Frost Advisory in
place across the region.

Further east, a mesolow has formed over northern Lake Michigan,
causing some lake effect rain showers to make it onshore across
the Door Peninsula at times. These rain showers will continue
during the morning as a mid level trough tracks through the
western Great Lakes region later this morning and into the
evening hours. This shortwave will cause an uptick in the coverage
of the showers, especially across east-central Wisconsin close to
the mesolow. While much of central and north-central Wisconsin
will see a chance or slight chance of showers today, areas across
east-central and northeast Wisconsin are more likely to see
showers given the better moisture and dynamics from the mesolow
already in place across northern Lake Michigan. The abundance of
clouds and rain showers will keep daytime highs generally in the
40s.

The shower activity should wane from west to east this evening as
the aforementioned trough tracks and low pressure system move east
as high pressure builds in across the upper Mississippi Valley.
The high will bring drier air in from the west, allowing some
clearing to sweep through later tonight. The clearing will once
again allow temperatures to plummet across the region, with lows
expected to fall into the upper 20s across the north, with lows
around 30 across central, and middle to upper 30s across east-
central and northeast Wisconsin. The cold temperatures will once
again bring the threat for frost to areas west of the Fox Valley
where the growing season is still ongoing. Therefore Frost
Advisory headlines are once again possible tonight for these
areas.

Some showers may linger across far east-central Wisconsin and the
lakeshore Sunday morning, as high pressure building in from the
west eventually dries things out by the afternoon hours. Highs on
Sunday will rebound a bit with some sunshine, rising to around 50
across north-central Wisconsin, with lower to middle 50s across
east-central Wisconsin and northeast Wisconsin.

.LONG TERM...Sunday Night Through Friday
Issued at 334 AM CDT Sat Oct 3 2020

Long term period still looking relatively quiet as northwest to
west-northwest flow aloft dominates the western Great Lakes.
Forecast challenges will be timing the small chances for precip,
how strong the winds will get and temps. As the western CONUS
ridge slowly builds eastward through the week, temps will
generally be near or above normal; however, a brief shot of cooler
air is expected behind the mid-week system.

Sunday night and Monday...mid-upper level trough will push into
the eastern Great Lakes, taking any shower activity with it. Dry
air will advect into the western Great Lakes as surface high
pressure and mid-upper level ridging spread overhead. This will
allow for clearing skies and winds under 10 mph for most spots.
Another chilly/cold night is expected with upper 20s to middle 30s
expected away from Lake Michigan. South to southwest winds crank
up on Monday as warm air advection arrives in earnest. Model
soundings showing mixing up to 2000-3000 feet, which should
generate gusts between 30-40 mph during peak mixing. Temps are
expected to return close to normal values, but the wind will
create a little bite in the air.

Monday night and Tuesday...another mid-upper level trough and
surface cool front will quickly push across the area Monday
evening into early Tuesday. Moisture and forcing will be limited
with this system, but some spotty shower activity is expected to
accompany this system, with the best chances across the north.
With the warm air advection occurring through the day, a much
warmer night is on tap for the area with lows in the 40s to around
50. Ahead of the front on Tuesday, highs in the 60s are expected.

Tuesday night and Wednesday...yet another fast moving mid-level
trough will dive down from Canada, along with another cool front.
This system will be stronger than its predecessor as a beefy 150+
knot upper jet will give this system a jolt of upper support,
which will allow a surface low to develop over Lake Superior by
Wednesday morning. Most of the precip should exit the area by 12z
Wednesday, but cyclonic flow could linger a shower or two, along
with some cloud cover, into Wednesday morning. Gusty northwest
winds are expected behind the front on Wednesday. Slightly cooler
readings are expected, especially across the north, but highs
should still climb to near or slightly above normal.

Rest of the long term...surface high pressure builds in from the
northern Plains with the western ridge slowing advancing eastward
toward the region. This will bring a period of mainly quiet
weather to the area along with above normal temps, with some 70s
possible as we approach the weekend. Some precip could return on
Friday due to a strong push of warm air advection.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1052 AM CDT Sat Oct 3 2020

Widespread light rain will move across parts of central WI, and
all of the Fox Valley, and lakeshore areas this afternoon, then
taper off late in the evening. Ceilings and visibilities are
currently vfr region-wide. Although it is possible that a period
of MVFR cigs/vsbys at the eastern WI TAF sites in the
afternoon/early evening will occur, confidence is falling that
widespread mvfr conditions will occur.

Winds will be light and variable through most of today, then light
northerly this evening and overnight. North winds will increase
Sunday morning, particularly over eastern WI, with some gusts to
20 kts possible.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Bersch
AVIATION.......MPC
Hazardous weather outlook, Oct 3, 8:30 AM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
830 AM CDT Sat Oct 3 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041330-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
830 AM CDT Sat Oct 3 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Frost is expected across much of the area west of the Fox Valley
later tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Frost is expected across much of central and northeast Wisconsin
Sunday morning and again Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-041330-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
830 AM CDT Sat Oct 3 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty north winds and large waves are possible on Sunday, which
may create hazardous conditions to small craft.

Gusty south winds and large waves are expected Monday into Tuesday
morning, creating hazardous conditions to small craft. Conditions
hazardous to small craft will also be possible at times during the
middle of next week.

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:23 PM CDTSmall Craft AdvisoryGRB28 hr

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.